Missouri, 2004

Hail in Missouri, April 23, 2004

April 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 6:00 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 23, 6:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT FRI APR 23 2004

.DISCUSSION...
SHORT TERM SEVERE THREAT FOR SEVERE HAIL CONTINUES...AND HEAVY RAIN
IS CAUSING ADDTIONAL HYDROLOGICAL/FLOODING CONCERNS.

STRONG TO MARGINALLY SEVERE STORMS CONTINUE OVER THE AREA...MAINLY
OVER THE SOUTHERN TWO OR THREE TIERS OF COUNTIES. ADDITIONAL
ELEVATED SEVERE STORMS WILL CONTINUE (HAVE WARNING OUT EVEN NOW)
GIVEN DECENT VERTICAL SHEAR AND WIND VEERING WITH HEIGHT (FROM
850MB). AXIS OF MOISTURE CONVERGENCE EXTENDS FROM EAST CENTRAL OK
INTO SW MO...AND SCATTERED STORMS HAVE LINED UP ON THIS AXIS FROM
BARRY CO INTO EAST CENTRAL OK.  FLOODING PROBLEMS LOOK TO CONTINUE
INTO THE EVENING AS THE 850 FLOW INCREASES AGAIN WITH
PRESSURE/HEIGHT FALLS OVER THE CENTRAL PLAINS. THE INCREASED LOW
LEVEL FLOW MAY ALSO INCREASE THE SEVERE ELEVATED STORM THREAT AS
WELL. ALSO WORRIED ABOUT TRAINING STORMS AS THEY MOVE FROM NE OK
INTO SW MO EARLY THIS EVENING.

ANOTHER SURGE OF HEAVY RAIN IS LIKELY LATER TONIGHT INTO SATURDAY AS
THE 850MB FLOW INCREASES TO AROUND 45KTS. DEEP LAYER OF BACKED FLOW
WILL CONTINUE TO SUPPORT SOME ROTATION IN ELEVATED STORMS THROUGH
MIDDAY SATURDAY BEFORE FLOW THE STARTS TO VEER. PWATS AROUND 1.50
INCHES ON SAT ALONG WITH INCREASED DEEP SYNOPTIC SCALE LIFT...AND
INCREASED DIFFLUENT 300 MB FLOW BY EARLY SAT MORNING WILL PRODUCE
ADDTIONAL HEAVY RAINFALL. SFC WARM FRONT SHOULD LIFT NORTH AS THE
SFC LOW PASSES TO THE WEST...AND IT WILL BE INTERESTING TO SEE HOW
FAR NORTH THE WARM SECTOR CAN GET. ANTICIPATE THAT MOST OF THE
FORECAST AREA WILL BE IN THE WARM SECTOR BY LATE AFTERNOON AS A
NW-SE ORIENTED BOUNDARY MOVES THROUGH. EVEN IN THE WARM SECTOR...AM
NOT ANTICIPATING MUCH DESTABILIZATION ATTM...BUT THAT NEEDS TO BE
WATCHED CLOSELY. THE AMOUNT AND TYPE OF SEVERE WEATHER WILL BE
CLOSELY TIED TO THE AMOUNT OF AVAILABLE SOLAR INSOLATION WE CAN
GET.

FINALLY...THE SFC COLD FRONT ASSOCIATED WITH THE SFC LOW WILL PASS
THROUGH THE AREA SAT NIGHT.

&&

.AVIATION...

WILL KEEP SCATTERED CONVECTION IN THE TAFS FOR MUCH OF THE PERIOD
THROUGH SATURDAY. CEILINGS WILL VARY...BUT WILL GENERALLY KEEP
EITHER ON THE LOW END OF MVFR OR IFR THROUGH SAT MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM
CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG
AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY.
.KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT
FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES.

WFO SGF
Hazardous weather outlook, Apr 23, 12:00 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS
FLOODING POSSIBLE ALONG THE ARKANSAS BORDER.

SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND
FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE
POSSIBLE THIS AFTERNOON.

  AREAS AFFECTED AND TIMING:

AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN
COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING
EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH
OF MISSOURI STATE HIGHWAY 60.

ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI
WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST
CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES
EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM
THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE
IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER.

ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN
THREATS OF ADDITIONAL FLOODING AND LARGE HAIL.

  DISCUSSION:

HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY
BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY
RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS.
WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS
BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY
SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST
KANSAS.

ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI.
PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS
SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT
RUNNING WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER
TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND
MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY.
SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE
DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY.
EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG
WINDS AND LARGE HAIL THE MAIN THREATS.

THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN
ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM
OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE.

DSA

In the hours before

Local storm report, Apr 23, 4:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      MONETT                  36.92N 93.92W
04/23/2004                   BARRY              MO   BROADCAST MEDIA

            KELLY CREEK IN MONETT NEAR BANK FULL.  REPORT FROM KRMO
            RADIO.

AL
Local storm report, Apr 23, 4:21 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       5 E MONETT              36.92N 93.83W
04/23/2004  3.03 INCH        BARRY              MO   CO-OP OBSERVER

AL
Local storm report, Apr 23, 5:38 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            (UMN)MONETT             36.88N 93.90W
04/23/2004                   BARRY              MO   LAW ENFORCEMENT

            H HIGHWAY FLOODED

MMT
Local storm report, Apr 23, 6:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLOOD            MT VERNON               37.10N 93.83W
04/23/2004                   LAWRENCE           MO   TRAINED SPOTTER

            STANDING WATER ON FARM ROAD 2150 SOUTH OF ROUTE 60.

AL
Local storm report, Apr 23, 6:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            HURLEY                  36.93N 93.50W
04/23/2004                   STONE              MO   FIRE DEPT/RESCUE

            WATER RESCUE FOR 2 PEOPLE.

AL
Special weather statement, Apr 23, 6:44 PM CST, 6 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>104-010000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT FRI APR 23 2004

KSZ097-101-MOZ077-088>090-093>095-101>104-240700-
BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE-
MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD.
744 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 114...IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CHRISTIAN...DADE...GREENE...JASPER...LAWRENCE...
MCDONALD...NEWTON...STONE AND TANEY.

IN KANSAS:

CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...OZARK...PITTSBURG AND
SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonald

When
April 23, 6:50 PM CST
Where
McDonald County, Powell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -94.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391516.